Acute Myocardial Infarction in a Patient Whose Initial Complaints Were Hematemesis and Epigastric Discomfort

Case Reports in Emergency Medicine
24 May, 2019 ,

64-year-old woman with systemic lupus erythematosus, thrombophlebitis of the lower legs, cerebral infarction with left hemiparesis, and colostomy after perforation of the sigmoid colon felt epigastric abnormality. Thereafter, hematemesis occurred twice, leading her to call an ambulance in the afternoon. Upon arrival, electrocardiography before securing a venous route and obtaining blood samples revealed ST segment elevation in leads II, III, and aVF.

Source
Full content

The patient was a 64-year-old woman with systemic lupus erythematosus, thrombophlebitis of the lower legs, cerebral infarction with left hemiparesis, and colostomy after perforation of the sigmoid colon. She was treated with prednisolone, tacrolimus, mizoribine, edoxaban, limaprost, famotidine, sulfamethoxazole-trimethoprim, sertraline, eszopiclone, and minodronic. On the morning of her presentation, the patient felt epigastric abnormality. Thereafter, hematemesis occurred twice, leading her to call an ambulance in the afternoon. Upon arrival, her vital signs were as follows: Glasgow Coma Scale, E4V5M6; blood pressure, 110/76 mmHg; pulse rate, 78 beats per minute; and her peripheral oxygen saturation on 6 liters of oxygen per minute, 98%. A physiological examination revealed preexisting bilateral leg edema with pigmentation and left hemiparesis. Electrocardiography before securing venous route and blood examination revealed ST segment elevation in leads II, III, and aVF. Chest roentgenography showed cardiomegaly and cardiac ultrasound showed hypokinesis at the inferior wall. The results of a biochemical blood analysis on arrival were as follows: white blood cell count, 11,500/μL; hemoglobin, 9.6 g/dL; platelet count, 16.8 ×104/μL; total protein, 6.1 g/dL; total bilirubin, 0.5 mg/dL; aspartate aminotransferase, 86 IU/L; alanine aminotransferase, 8 IU/L; blood urea nitrogen, 13.7 mg/dL; creatinine, 0.49 mg/dL; sodium, 143mEq/L; potassium, 3.6mEq/L; chloride, 106mEq/L; creatine phosphokinase, 1000 IU/L; troponin T, 13250 (26.2 >) pg/mL; prothrombin time, 12.7 (11.7) s; activated partial thromboplastin time, 30.1 (30.2) s; fibrinogen, 326 mg/dL; and D-dimmer, 0.79μg/mL. She was diagnosed with acute myocardial infarction with upper esophagogastroduodenal bleeding. As her vital signs were stable and her level of hemoglobin decreased by just 1.1 g/dl in comparison to the previous day when she had visited the dermatology department of Numazu City Hospital, she underwent emergency coronary angiography (CAG). CAG demonstrated 99% stenosis at section #2, complete occlusion at section #4, and 75% stenosis at section #6. She underwent right coronary angioplasty with stent placement. The prescriptions of edoxaban and sertraline were stopped, famotidine was switched to lansoprazole, and treatment with aspirin, clopidogrel, rosuvastatin, and carvedilol was initiated. After angioplasty, her course was uneventful. Her creatinine kinase level peaked at 5655 IU/L on the  hospital day, and her minimum level of hemoglobin was 8.3 g/dl on the  hospital day without transfusion. On the  hospital day, esophagogastroduodenoscopy revealed esophageal erosion and superficial gastritis. She was discharged on foot the following day.